Texas, 2010

Flash Flood in Texas, September 13 to 15, 2010

September 13 to 15, 2010 · NWS EPZ · 1 event in 1 county or zone

A deep, moist southerly flow brought a late surge of monsoon moisture into the far West Texas. A lee trough over far West Texas supplied the lift for slow moving thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep, moist southerly flow brought a late surge of monsoon moisture into the far West Texas. A lee trough over far West Texas supplied the lift for slow moving thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 13, 12:45 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 13, 12:45 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
145 PM MDT MON SEP 13 2010

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS THIS AFTERNOON THROUGH TUESDAY WHILE AN UPPER LEVEL
DISTURBANCE MOVES INTO THE REGION. THIS WEATHER PATTERN WILL
GENERATE SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINS THROUGH TOMORROW EVENING. WESTERLY WINDS AND HIGH PRESSURE
ALOFT WILL BRING WARM MOSTLY DRY WEATHER WEDNESDAY THROUGH THE
WEEKEND.

&&

.DISCUSSION...
MONSOON TYPE SURFACE PATTERN PERSISTS ACROSS THE SOUTHWEST WITH
THERMAL TROUGH WEST OF THE DIVIDE AND HIGH PRESSURE ACROSS
CENTRAL TEXAS. THIS PATTERN INDUCING SOUTHEAST TO SOUTHWEST FLOW
THROUGH BOUNDARY LAYER WITH ABUNDANT MOISTURE INFLOW RESULTING IN
SURFACE DEWPOINTS ABOVE 50 DEGREES AND PRECIPITABLE WATER AMOUNTS
RANGING FROM 1.2 INCHES WEST TO NEAR 1.5 INCHES EAST.

ALOFT A RATHER DEEP HIGH AMPLITUDE TROUGH WAS ENTERING THE WEST
COAST THIS AFTERNOON WHILE 500 MB HIGH PRESSURE WAS CENTERED OVER
CENTRAL TEXAS. THIS SCENARIO IS ALSO SUPPORTING DEEP SOUTHERLY
WIND COMPONENT ALOFT WITH TROPICAL MOISTURE INFLOW. IN ADDITION
SATELLITE AND MODEL DATA SUGGEST WEAK UPPER VORTICITY CENTERS
AND/OR SHORT WAVES WILL POSSIBLY ENTER THE CWA FROM MEXICO NEXT 2
DAYS. IN ADDITION TO THE COPIOUS MOISTURE AIR MASS WILL REMAIN
SOMEWHAT UNSTABLE WITH CAPES AROUND 500 TO 1000 J/KG AND LITTLE
CONVECTIVE INHIBITION. THUS WILL FORECAST SCATTERED CONVECTION
THROUGH TUESDAY EVENING. PRESENCE OF DEEP MOISTURE PLUS A SHEAR
PROFILE FAVORABLE FOR BACK BUILDING INDICATE PRIMARY WEATHER
THREAT WILL BE LOCALLY HEAVY RAINS AND VERY ISOLATED INCIDENTS OF
FLOODING.

AFTER TUESDAY FLOW BECOMES MORE ZONAL WEDNESDAY AND THURSDAY
BEFORE RIDGE ALOFT BECOMES ESTABLISHED ACROSS THE CWA OVER THE
WEEKEND. MOISTURE WILL ACCORDINGLY DIMINISH WHILE TEMPERATURES
BECOME WARMER ALOFT. THUS EXPECT SEASONABLY WARM MOSTLY DRY
WEATHER LATER PERIODS.

&&

.AVIATION...VALID 14/00Z-15/00Z...
SCATTERED CB/TSRA WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON
HOURS... WITH VCTS EXPECTED AT ALL TAF SITES.  STORMS WILL BE
SCATTERED WITH WEAK FORCING INTO THE EARLY EVENING HOURS.
HOWEVER... ANOTHER WELL-DEFINED UPPER LEVEL DISTURBANCE CURRENTLY
OVER WESTERN CHIHUAHUA WILL MOVE NORTHWARD THIS EVENING.  ONE OR
MORE BANDS OF MORE ORGANIZED CONVECTION WILL LIKELY PRECEDE THIS
FEATURE AS IT MOVES NORTH OVERNIGHT.  THUNDERSTORMS ARE LIKELY TO
LAST WELL INTO THE OVERNIGHT HOURS...ESPECIALLY CLOSE TO THE
BORDERLANDS.  THUNDERSTORM ACTIVITY SHOULD DIMINISH BEFORE DAWN...
BUT MORE ISOLATED-SCATTERED ACTIVITY CAN BE EXPECTED TUESDAY.

&&

.FIRE WEATHER...
NO MAJOR FIRE WX CONCERNS AS MOISTURE CONTINUES TO INCREASE OVER THE
AREA.  SCATTERED THUNDERSTORMS LIKELY THIS AFTERNOON AREA-WIDE...
AND INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL DISTURBANCE OVER
WESTERN CHIHUAHUA MOVES INTO SOUTHERN NEW MEXICO.  EXPECT
THUNDERSTORM ACTIVITY TO GRADUALLY DIMINISH TUESDAY INTO
WEDNESDAY...WITH DRIER CONDITIONS AND ABOVE NORMAL TEMPERATURES
RETURNING BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  90  67  93  66 /  30  30  30  10  10
SIERRA BLANCA TX        66  87  63  91  64 /  30  30  30  20  20
LAS CRUCES              65  89  65  92  63 /  30  40  30  10  10
ALAMOGORDO              62  86  62  90  61 /  30  30  30  10  10
CLOUDCROFT              46  67  47  69  45 /  40  40  40  20  20
TRUTH OR CONSEQUENCES   61  87  62  91  61 /  30  40  30  10  10
SILVER CITY             54  78  54  83  51 /  30  50  30  10  10
DEMING                  62  88  62  91  61 /  30  40  30  10  10
LORDSBURG               60  88  61  91  59 /  30  40  30  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Sep 13, 9:30 AM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT MON SEP 13 2010

NMZ022>025-030>032-TXZ055-056-131715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1110 AM MDT SUN SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HOWEVER SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING AS ABOVE NORMAL MOISTURE CONTINUES OVER THE REGION. A FEW
STORMS MAY PRODUCE HEAVY RAINFALL WITH LOCAL ARROYO AND ROADWAY
FLOODING ALONG WITH WIND GUSTS TO 40 MPH AND SMALL HAIL. BEST CHANCE
FOR HEAVY RAIN IS EAST OF THE RIO GRANDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TUESDAY MAINLY EAST OF THE RIO GRANDE.
LOCALLY HEAVY RAIN AND ARROYO/ROADWAY FLOODING IS STILL POSSIBLE.
FOR WEDNESDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL BE
PUSHED SOUTH WITH THE BEST CHANCES SOUTH AND EAST OF A LORDSBURG-EL
PASO-RUIDOSO LINE.

SATURDAY THROUGH SUNDAY SHOULD BE DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

MACBLAIN

The radar

The El Paso radar (KEPZ), 20 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
September 13, 2:50 PM MST to September 15, 4:00 PM MST
Where
El Paso County, 0.3 mi ENE of Smeltertown to 1.49 mi ENE of Smeltertown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.781, -106.515

Rainfall total of 1.32 inches reported at the University of Texas-El Paso Centennial Museum in an hour and a half. Flash flooding was reported on the campus by a university professor.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260168.